This started about two weeks after starting the drug. The first time I took prednisone which was 5 years ago they gave me quinine but they say it has not been able to be prescribed for a long time. Is there something else that helps?
15 Feb 2011
Muscle cramps are not a reported side effect of Prednisone.
This is from: http://www.drugs.com/enc/muscle-cramps.html
"At the first sign of a muscle spasm, stop your activity and try stretching and massaging the affected muscle. Heat will relax the muscle when the spasm begins, but ice may be helpful after the first spasm and when the pain has improved.
If the muscle is still sore, nonsteroidal anti-inflammatory medications can help with pain. If the muscle cramps are severe, your health care provider can prescribe anti-spasm medications.
The most common cause of muscle cramps during sports activity is dehydration. Often, drinking water will ease the cramping. However, water alone doesn't always help. Salt tablets or sports drinks, which also replenish lost minerals, can be helpful.
Other tips for relieving muscle cramps:
Change your workouts so that you are exercising within your ability.
Drink plenty of fluids while exercising and increase your potassium intake (orange juice and bananas are great sources of potassium).
Stretch to improve flexibility."
16 Mar 2012
A combination of magnesium and potassium helps. I have primarily used magnesium, but recently added in the potassium and even calcium, since prednisone impacts calcium too. There is a product called CALM on the market - powder you can add to hot water and just sip. It works quickly. You can use capsules too.
16 Mar 2012
All suggestions are good. I get cramps if I do not walk enough and if my calcium is low. I can tell within a day if I don't have enough calcium. Thyroid was removed so calcium is essential as a supplement. 1200 mg per day with vitamin D. That is also important when on prednisone to get extra D and calcium.
Since I am mostly in bed that is a problem. Stretching is essential. Sitting at a desk or watching tv without frequent breaks will get you in trouble with the inactivity.
potassium is also needed. But one can overdose on this so check with your doc if you need extra. Do be careful with magnesium because quite a few drugs interact with it. Check these out with your doc or pharmacist before you take it. Usually it is just a matter of timing not to take too close to other meds.
We have early spring here. No snow! 70's and higher when we usually have a foot or two of snow! Good time to get out and stretch, if you can. Hope this helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
1 answer • 27 Jan 2010
1 answer • 8 Aug 2011
I been waking up with leg cramps for so long it's not even funny. the things I have learned about leg cramps I want to share with everyone. ...
10 answers • 9 Aug 2012
My HMO and I are having an issue regarding the refilling of an existing Rx for Quinine Sulfate Tablets, 324 mg. tabs. The Rx is for 30 days only and ...
2 answers • 10 Feb 2014
Nocturnal Leg Cramps - While help with my knee pains I ride my motorcycle all year and sit at a desk
... all day . By 6:00pm I cant keep my knees bent I have turn my chair side way and straight my legs to try releave some of the pain its getting ...
0 answers • 30 Dec 2014